Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Honolulu, HI

September 3, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 3, 2015, 11:22 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2015, 11:22 AM HST (21:22 UTC)
Expired
Sep 3, 2015, 2:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 11:45 AM HSTFLASH FLOODIwilei, HI1 FT OF WATER ON ROADWAY AT INTERSECTION OF DILLINGHAM LILIHA AND N. KING STREET.
Sep 3, 12:20 PM HSTFLASH FLOODIwilei, HI6-8 INCHES OF WATER AROUND INTERSECTION OF DILLINGHAM AND ALAKAWA.
Sep 3, 12:35 PM HSTFLASH FLOODKalihi, HILILIHA ST. IS CLOSED IN BOTH DIRECTIONS FROM KING ST TO VINEYARD BLVD. DUE TO PONDING ON THE ROADWAY.
Sep 3, 1:10 PM HSTFLASH FLOODIwilei, HIDOLE CANNERY AND SURROUNDING OFFICES EVACUATED DUE TO FLOODING ON FIRST FLOOR TO INCLUDE ELECTRICAL ROOMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WGHW50 PHFO 032122
FFWHFO
HIC003-040015-
/O.NEW.PHFO.FF.W.0033.150903T2122Z-150904T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1122 AM HST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 215 PM HST

* AT 1112 AM HST...RADAR SHOWED HEAVY RAIN NEAR HONOLULU. THE AREA OF
  HEAVY RAIN WAS NEARLY STATIONARY. RADAR SHOWS THE HEAVIEST RAIN 
  AND THUNDERSTORMS OCCURING OVER THE HONOLULU URBAN CORE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT
  LAKE...WAIKELE...KUNIA...WAIPIO...WAIPAHU...WAHIAWA...SCHOFIELD
  BARRACKS...PEARL CITY...MILILANI TOWN...HALAWA AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15809 2154 15790 2124 15768 2124 15798

$$

FOSTER
2 follow-up statements
939 
WGHW70 PHFO 032222
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1222 PM HST THU SEP 3 2015

HIC003-040015-
/O.CON.PHFO.FF.W.0033.000000T0000Z-150904T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1222 PM HST THU SEP 3 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 215 PM HST...

UP TO ONE FOOT OF FLOOD WATER HAS BEEN REPORTED ON ROADWAYS IN THE 
KALIHI AND IWILEI NEIGHBORHOODS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA...
WAIKELE...KUNIA...WAIPIO...WAIPAHU...WAHIAWA...SCHOFIELD BARRACKS...
PEARL CITY...MILILANI TOWN AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15809 2154 15790 2124 15768 2124 15798

$$

FOSTER
227 
WGHW70 PHFO 032325
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
125 PM HST THU SEP 3 2015

HIC003-040015-
/O.CON.PHFO.FF.W.0033.000000T0000Z-150904T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
125 PM HST THU SEP 3 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 215 PM HST...

RESIDUAL FLOODING CONTINUES IN PORTIONS OF THE WARNING AREA. IN 
ADDITION...AS OF 115 PM HST...ANOTHER AREA OF HEAVY RAINFALL IS 
DEVELOPING ALONG THE SOUTH SHORE OF OAHU FROM ABOUT KAKAAKO TO THE 
HONOLULU INTERNATIONAL AIRPORT AND PEARL HARBOR ENTRANCE. THIS AREA 
OF HEAVY RAIN WILL MOVE VERY SLOWLY NORTH AND BRING THE THREAT OF 
ADDITIONAL FLASH FLOODING TO METRO HONOLULU.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKELE...
KUNIA...WAIPIO...WAIPAHU...WAHIAWA...SCHOFIELD BARRACKS...PEARL
CITY...MILILANI TOWN...HALAWA AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15809 2154 15790 2124 15768 2124 15798

$$

BRENCHLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:00 AM HST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 3, 10:00 AM HST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU SEP 3 2015

.SYNOPSIS...
A HUMID AND UNSTABLE AIR MASS WILL SUPPORT LOCALLY HEAVY SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING...AND POSSIBLY OVER THE
NEXT COUPLE OF DAYS. WEAK EASTERLY WINDS WILL SPREAD FROM THE
EAST ON FRIDAY AND SATURDAY...THOUGH THE WEATHER WILL REMAIN
WARM AND HUMID. WINDS WILL DIMINISH AGAIN NEXT WEEK AS HURRICANE
JIMENA MOVE TO THE NORTHEAST OF THE STATE...LEADING TO STAGNANT
CONDITIONS.

&&

.DISCUSSION...
RADAR SHOWS ABUNDANT SHOWERS ACROSS OAHU AND MAUI COUNTY LATE THIS
MORNING. INFRARED AND WATER VAPOR IMAGERY INDICATE THE PRESENCE OF
SCATTERED CONVECTION SPREAD ACROSS THE CENTRAL AND WESTERN PART OF
THE STATE AS A RESULT OF AN UPPER LEVEL TROUGH JUST WEST OF KAUAI.
THE TROUGH IS PUSHING IN COLDER AIR ALOFT CAUSING AN UNSTABLE
ATMOSPHERE ACROSS THE STATE...PARTICULARLY THE SMALLER ISLANDS.
MOISTURE LEVELS REMAIN HIGH AS WEAK SOUTHERLY FLOW IS KEEPING THE
DEEP TROPICAL MOISTURE OVER HAWAII. 12Z SOUNDINGS SHOW THE
UNSTABLE PROFILE WITH PRECIPITABLE WATER VALUES OF 1.67 INCHES AT
LIHUE AND NEAR 2 INCHES AT HILO. THESE VALUES ARE 1 STANDARD
DEVIATION ABOVE NORMAL FOR SEPTEMBER. AS MENTIONED...WINDS ARE
SOUTHERLY AND LIGHT...AND WILL LIKELY RESULT IN SEA BREEZES
SETTING UP OVER THE ISLANDS TODAY.

FOR THIS AFTERNOON AND EVENING...WE ANTICIPATE THE SHOWERS TO
FOCUS OVER THE SMALLER ISLANDS AS THE SEA BREEZES CONVERGE OVER
THE INTERIORS. WITH THE MOISTURE AND INSTABILITY IN PLACE...THESE
SHOWERS MAY OCCASIONALLY BECOME HEAVY AND A FEW THUNDERSTORMS MAY
BE POSSIBLE.

THE UPPER TROUGH WILL LIFT SLIGHTLY TO THE NORTH ON FRIDAY
SHIFTING THE FOCUS OF THE CONVECTION WEST OF KAUAI...THOUGH KAUAI
WILL LIKELY STILL ON THE FRINGES OF THE ACTIVE WEATHER. WEAK
SURFACE RIDGING IS EXPECTED TO BRIEFLY NOSE IN BETWEEN IGNACIO AND
JIMENA AND SHIFT THE LIGHT WINDS EASTERLY. THE LAND AND SEA BREEZE
PATTERN WILL LIKELY CONTINUE AS MODELS PROJECT WINDS TO STAY IN
THE GENTLE RANGE. EASTERLY FLOW WILL END BY SUNDAY NIGHT ONCE
HURRICANE JIMENA MOVES FAR ENOUGH NORTH TO DISRUPT THE FLOW
ALLOWING LIGHT AND VARIABLE WINDS AND HUMID CONDITIONS TO PREVAIL.
THIS FORECAST WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK.

&&

.AVIATION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE OVER OAHU THIS
MORNING...AS A WIDE LOW LEVEL CONVERGENCE ZONE EXTENDING SOUTH FROM
TC IGNACIO TRACKS TO THE WEST. AN UPPER LEVEL TROUGH WITH ITS AXIS
JUST WEST OF KAUAI WILL ACT TO FURTHER DESTABILIZE THE ATMOSPHERE.
MVFR TO IFR CONDITIONS ARE EMBEDDED IN THESE SHOWERS AND AIRMET
SIERRA FOR MTN OBSC IS POSTED FOR OAHU. THE CONVECTION WILL LIKELY
CARRY CB TOPS BETWEEN FL350-450...AND THE POTENTIAL FOR ICING AND
TURB. THIS CONVERGENCE BAND IS FORECAST TO SLOWLY MOVE TO THE WEST
THROUGHOUT THE DAY. EXPECT CONDITIONS ON KAUAI...INCLUDING PHLI...TO
DETERIORATE THIS AFTERNOON.

THE EASTERN END OF THE CONVERGENCE ZONE IS ALSO LENDING TO SHOWER
ACTIVITY AND ISOLATED THUNDERSTORMS NEAR AND AROUND MAUI COUNTY.
AIRMET SIERRA FOR MTN OBSC IS POSTED OVER EASTERN MAUI. AS THE ZONE
TRACKS WEST EXPECT MAUI COUNTY TO IMPROVE...HOWEVER...AN UNSTABLE
ATMOSPHERE REMAINS IN PLACE AND AFTERNOON CONVECTIVE ACTIVITY CAN
NOT BE RULED OUT ALONG THE SEABREEZE CONVERGENCE. THIS WILL HOLD
TRUE OVER THE BIG ISLAND AND THE REST OF THE STATE TOO.

&&

.MARINE...
A HIGH SURF WARNING IS IN EFFECT FOR EAST-FACING SHORES OF MOST
ISLANDS. THE LARGE SURF WAS DUE TO A MIX OF DECLINING NORTHERLY
SWELL FROM IGNACIO...AND A BUILDING EAST SWELL FROM HURRICANE
JIMENA. THE IGNACIO SWELL WILL BE DROPPING OFF SIGNIFICANTLY
THROUGH TONIGHT. EAST-SHORE SURF WILL REMAIN NEAR WARNING LEVELS
THROUGH THE WEEKEND...AND LIKELY INTO EARLY NEXT WEEK. THE HIGH
SURF WARNING WILL LIKELY BE EXTENDED FOR EAST FACING SHORES.

A SMALL CRAFT ADVISORY ALSO REMAINED IN EFFECT THROUGH FRIDAY
AFTERNOON FOR HAZARDOUS SEAS PRODUCED BY THE SWELLS FROM IGNACIO AND
JIMENA. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THIS WEEK.

LONG-PERIOD SWELLS FROM THE SOUTH-SOUTHWEST MAY PRODUCE
ADVISORY-LEVEL SURF ALONG SOUTH-FACING SHORES THIS WEEKEND. PLEASE
REFER TO THE LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST
/SRDHFO/ FOR MORE DETAILS ON THE SWELLS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL HAWAII ISLANDS.

HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL-
ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 2, 4:03 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Sep 2, 5:45 PM HSTSpecial Marine WarningHFO45 min
Sep 2, 6:27 PM HSTSpecial Marine WarningHFO2 hr
Sep 3, 3:30 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao45 hr
Sep 3, 5:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 3, 7:21 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 3, 8:24 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 3, 8:46 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 3, 10:15 AM HSTSpecial Marine WarningHFO8 days
Sep 3, 11:51 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 3, 12:37 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.